Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 147, NWS Kansas City, MO

July 7, 2016Atchison County, Holt County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 7, 2016, 2:51 AM CDT for Atchison County, Holt County, Missouri. It was in force for 54 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2016, 2:51 AM CDT (07:51 UTC)
Expired
Jul 7, 2016, 3:45 AM CDT
In force
54 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.88 in
Wind
70.0 mph

Counties Atchison County, MO, Holt County, MO

The radar

The Omaha radar (KOAX), 129 km from the middle of the area, began a volume at 07:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 3:17 AM CDTTSTM WND DMGCorning, MOTRACTOR TRAILER FLIPPED ON ITS SIDE NEAR CORNING. I-29 CLOSED.
Jul 7, 3:20 AM CDTTSTM WND DMGRockport, MOLARGE TREE DOWN OVER CAR, VIA FACEBOOK.
Jul 7, 3:25 AM CDTTSTM WND DMG2 W Fairfax, MOTRAILER TRUCK BLOWN OVER ON J HIGHWAY WEST OF TOWN.
Jul 7, 3:25 AM CDTTSTM WND DMGFairfax, MOTREE LIMBS BLOWN DOWN AND A GRAIN BIN BLOWN OVER ALONG HIGHWAY 59.
Jul 7, 3:25 AM CDTTSTM WND DMGFairfax, MONUMEROUS TREES/POWER LINES DOWN THROUGHOUT THE CITY. HWY 59 NEAR FAIRFAX CLOSED DUE TO GRAIN BIN IN ROAD.
Jul 7, 3:27 AM CDTTSTM WND DMGFairfax, MODOWNED POWERLINES THROUGHOUT THE TOWN, UPROOTED TREES, DESTROYED GRAIN BINS, AND SOME BUILDING DAMAGE. VIA FACEBOOK.
Jul 7, 3:30 AM CDTTSTM WND DMGCraig, MOLARGE TREES DOWN. CITY IS WITHOUT POWER.
Jul 7, 3:30 AM CDTTSTM WND DMGMound City, MOTREE DOWN. TIME ESTD.
Jul 7, 3:31 AM CDTTSTM WND DMGMound City, MOMEDIA REPORTS VIA TWITTER MULTIPLE TREES DOWN AND DAMAGED AS WELL AS DAMAGE TO METAL ROOFING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 1:37 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.9 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2016-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3450 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2016-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3450 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1344 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.7
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted.

846 
WUUS53 KEAX 070751
SVREAX
MOC005-087-070845-
/O.NEW.KEAX.SV.W.0147.160707T0751Z-160707T0845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
251 AM CDT THU JUL 7 2016

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ATCHISON COUNTY IN NORTHWESTERN MISSOURI...
  NORTHWESTERN HOLT COUNTY IN NORTHWESTERN MISSOURI...

* UNTIL 345 AM CDT

* AT 250 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR NEBRASKA CITY TO NEAR JOHNSON TO NEAR TABLE
  ROCK...MOVING EAST AT 55 MPH.

  HAZARD...70 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO 
           MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  TARKIO...MOUND CITY...ROCK PORT...FAIRFAX...CRAIG...ROCKPORT...
  BIG LAKE...WESTBORO...WATSON...BLANCHARD...FORTESCUE...BIGELOW...
  CORNING...INDIAN CAVE STATE PARK AND PHELPS CITY.

THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 78 AND 123.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4058 9520 4000 9516 4000 9531 4004 9542
      4012 9539 4018 9548 4024 9547 4026 9555
      4030 9556 4031 9566 4034 9562 4041 9566
      4046 9564 4048 9570 4054 9565 4056 9568
      4052 9571 4052 9575 4058 9577
TIME...MOT...LOC 0750Z 267DEG 46KT 4065 9594 4042 9593 4020 9612 

HAIL...0.88IN
WIND...70MPH
 
$$

CDB
3 follow-up statements
098 
WWUS53 KEAX 070805
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
305 AM CDT THU JUL 7 2016

MOC005-087-070845-
/O.CON.KEAX.SV.W.0147.000000T0000Z-160707T0845Z/
ATCHISON MO-HOLT MO-
305 AM CDT THU JUL 7 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR ATCHISON AND NORTHWESTERN HOLT COUNTIES...

AT 304 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR HAMBURG TO NEAR PERU TO NEAR SHUBERT...MOVING
EAST AT 55 MPH.

HAZARD...70 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE 
         HOMES...ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
TARKIO...MOUND CITY...ROCK PORT...FAIRFAX...CRAIG...ROCKPORT...
BIG LAKE...WESTBORO...WATSON...BLANCHARD...FORTESCUE...BIGELOW...
CORNING...INDIAN CAVE STATE PARK AND PHELPS CITY.

THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 78 AND 123.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4058 9520 4000 9516 4000 9531 4004 9542
      4012 9539 4018 9548 4024 9547 4026 9555
      4030 9556 4031 9566 4034 9562 4041 9566
      4046 9564 4048 9570 4054 9565 4056 9568
      4052 9571 4052 9575 4058 9577
TIME...MOT...LOC 0804Z 269DEG 46KT 4066 9574 4043 9573 4020 9572 

HAIL...0.88IN
WIND...70MPH
 
$$

CDB
034 
WWUS53 KEAX 070817
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
317 AM CDT THU JUL 7 2016

MOC005-087-070845-
/O.CON.KEAX.SV.W.0147.000000T0000Z-160707T0845Z/
ATCHISON MO-HOLT MO-
317 AM CDT THU JUL 7 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR ATCHISON AND NORTHWESTERN HOLT COUNTIES...

AT 316 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR HAMBURG TO NEAR ROCK PORT TO 7 MILES SOUTHWEST OF
FAIRFAX TO NEAR FALLS CITY...MOVING EAST AT 65 MPH.

HAZARD...70 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE 
         HOMES...ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
TARKIO...MOUND CITY...ROCK PORT...FAIRFAX...CRAIG...ROCKPORT...
BIG LAKE...WESTBORO...WATSON...BLANCHARD...FORTESCUE...BIGELOW...
CORNING...INDIAN CAVE STATE PARK AND PHELPS CITY.

THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 78 AND 123.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4058 9520 4000 9516 4000 9531 4004 9542
      4012 9539 4018 9548 4024 9547 4026 9555
      4030 9556 4031 9566 4034 9562 4041 9566
      4046 9564 4048 9570 4054 9565 4056 9568
      4052 9571 4052 9575 4058 9577
TIME...MOT...LOC 0816Z 274DEG 55KT 4058 9555 4044 9558 4028 9550 4012
9562

HAIL...0.88IN
WIND...70MPH
 
$$

CDB
571 
WWUS53 KEAX 070824
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
324 AM CDT THU JUL 7 2016

MOC005-087-070845-
/O.CON.KEAX.SV.W.0147.000000T0000Z-160707T0845Z/
ATCHISON MO-HOLT MO-
324 AM CDT THU JUL 7 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR ATCHISON AND NORTHWESTERN HOLT COUNTIES...

AT 322 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTH OF TARKIO TO NEAR ROCKPORT TO NEAR
CRAIG TO NEAR FALLS CITY...MOVING EAST AT 60 MPH. LAW ENFORCEMENT IN
ROCKPORT ALSO REPORTED HIGH WINDS AND OBSERVING EQUIPMENT IN FALLS
CITY NEBRASKA RECORDED A 68 MPH WIND GUST.

HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE 
         HOMES...ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
TARKIO...MOUND CITY...ROCK PORT...FAIRFAX...CRAIG...ROCKPORT...
BIG LAKE...WESTBORO...WATSON...BLANCHARD...FORTESCUE...BIGELOW...
CORNING...INDIAN CAVE STATE PARK AND PHELPS CITY.

THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 78 AND 123.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4058 9520 4000 9516 4000 9531 4004 9542
      4012 9539 4018 9548 4024 9547 4026 9555
      4030 9556 4031 9566 4034 9562 4041 9566
      4046 9564 4048 9570 4054 9565 4056 9568
      4052 9571 4052 9575 4058 9577
TIME...MOT...LOC 0822Z 277DEG 52KT 4053 9542 4039 9545 4023 9537 4007
9549

HAIL...0.75IN
WIND...70MPH
 
$$

CDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 11:39 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 6, 11:39 PM CDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
1139 PM CDT WED JUL 6 2016

.Discussion...
Issued at 336 PM CDT WED JUL 6 2016

Main concern in the short term forecast period will be thunderstorm
chances overnight as an MCS propagates southeastward from south
central SD into the upper Midwest. The most likely trajectory for
this system -- even accounting for some deviation due to cold pool
propagation -- should take it north of the CWA. However, outflow
from the system may drop southward into the forecast area and spark
another round of morning convection in an unstable but weakly capped
environment. Deep-layer shear will be marginally supportive of
organized convection as midlevel winds begin to increase slightly,
but will still be significantly weaker than in areas to our north. A
few strong wind gusts or small hail will be the main threats with
any stronger cores, and the strong storm threat will decrease north
to south as shear also decreases.

The potential for this repeat round of morning convection means that
tomorrow's temperatures could again be much cooler than models
indicate during the morning through early afternoon hours, so have
trended below guidance in both high temperatures and in dewpoints to
better reflect this morning's evolution. As a result, purposely kept
heat indices below advisory criteria through tomorrow afternoon, and
would hesitate to bump these up significantly or to issue any sort
of heat headline tomorrow unless it becomes clear that morning
convection will not materialize.

A cold front will begin sinking southward through the forecast area
by late tomorrow evening; however, the environment will likely be
capped and convection along the front may be spotty at best,
especially if boundary layer mixing is limited during the morning
and early afternoon. The best upper-level forcing to help support
convective initiation will be near the IA/MO border and northward,
so have kept PoPs highest in this area and diminished them to the
south and southwest. Strong to severe storms are possible along the
MO/IA border and into far northeast MO where shear will remain the
strongest and storm coverage should be a bit more widespread, and
both wind and hail will be possible due to very high instability and
increased DCAPE.

Temperatures will be marginally cooler behind the front on Friday
and Saturday, and should at least be enough to keep the forecast
area out of heat headline territory through Saturday. Thursday
evening's cold front, which will slow and eventually stall south of
the area Friday, may begin to lift back to the north as a warm front
on Saturday and bring a return of thunderstorm chances as early as
Saturday afternoon or evening. Models then begin to diverge Sunday
through the beginning of next week on the strength and position of a
brief ridge that may set up over the region, and on additional waves
that could moderate temperatures and bring rain chances early next
week.

&&

.Aviation...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1127 PM CDT WED JUL 6 2016

Storms over south central Nebraska will work their way ESE into the
terminals overnight and mostly affect areas north of I-70, including
much of the Kansas City metro. Isolated storms may reach as far
south as KIXD. Strong wind gusts are possible in the early morning
hours Thursday as storms push ESE. Activity should taper off by the
mid to late morning hours with conditions improving through the
afternoon. Another round of convection is possible Thursday evening.
This will once again impact areas mostly across northern Missouri,
though the southern extent of activity impacting the terminals will
need to be assessed Thursday afternoon.

&&

.EAX Watches/Warnings/Advisories...
KS...None.
MO...None.
&&

Discussion...Laflin
Aviation...Welsh
Hazardous weather outlook, Jul 6, 5:03 AM CDT, 21 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
503 AM CDT WED JUL 6 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-071015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
503 AM CDT WED JUL 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

EXCESSIVE HEAT AND HUMIDITY CONTINUES THIS AFTERNOON WITH HEAT
INDICES BETWEEN 95 AND 105 DEGREES. A FEW THUNDERSTORMS THIS MORNING.
ANOTHER ROUND OF STORMS POSSIBLE AFTER MIDNIGHT. A FEW SEVERE STORMS
PRODUCING MAINLY DAMAGING WINDS ARE POSSIBLE AFTER MIDNIGHT TONIGHT.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT INTO NEXT MONDAY. THE
EXCESSIVE HEAT AND HUMIDITY WILL REMAIN INTO THURSDAY WITH HEAT
INDICES BETWEEN 100 AND 108 DEGREES.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 3:26 AM CDTSevere Thunderstorm WarningEAXAndrew, Holt49 min
Jul 7, 3:29 AM CDTSevere Thunderstorm WarningEAXAndrew, Holt, Nodaway31 min
Jul 7, 3:42 AM CDTSevere Thunderstorm WarningEAXAtchison, Holt18 min
Jul 7, 3:58 AM CDTSevere Thunderstorm WarningEAXAndrew, DeKalb, Gentry, Nodaway, Worth50 min
Jul 7, 4:15 AM CDTSpecial Weather StatementEAXBuchanan, Clay, Clinton, Platte30 min
Jul 7, 4:26 AM CDTSevere Thunderstorm WarningEAXDaviess, Grundy, Harrison, Livingston, Mercer64 min
Jul 7, 4:33 AM CDTSevere Thunderstorm WarningEAXClay, Jackson, Platte42 min
Jul 7, 4:38 AM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Clay, Clinton, Daviess, DeKalb and 2 more52 min
Jul 7, 5:00 AM CDTSevere Thunderstorm WarningEAXBates, Cass, Henry, Jackson, Johnson, Lafayette45 min
Jul 7, 5:06 AM CDTSevere Thunderstorm WarningEAXCarroll, Chariton, Johnson, Lafayette, Linn, Livingston and 2 more54 min
Jul 7, 5:42 AM CDTSevere Thunderstorm WarningEAXBates, Cass, Henry, Johnson46 min
Jul 7, 5:52 AM CDTSevere Thunderstorm WarningEAXChariton, Cooper, Howard, Johnson, Linn, Macon and 3 more68 min
Jul 7, 6:57 AM CDTSevere Thunderstorm WarningEAXMacon, Randolph16 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.